Therapeutic Goods Administration warning for popular cold and flu medicine after shock death

Oliver Lane
The Nightly
ArmaForce is a medicine, available over the counter at pharmacies.
ArmaForce is a medicine, available over the counter at pharmacies. Credit: Supplied

Authorities have warned about possible side effects of a popular “immunity” capsule following the shock death of a 37-year-old man in Queensland last month.

Cale Agosta was suspected to have had a fatal anaphylactic reaction, allegedly after taking BioCeuticals’ ArmaForce, which contains andrographis paniculata and can purchased over the counter at pharmacies.

The popular cold and flu supplement now faces a review of its warnings by the Therapeutic Goods Administration, which said the herb’s risks were relatively unknown.

Sign up to The Nightly's newsletters.

Get the first look at the digital newspaper, curated daily stories and breaking headlines delivered to your inbox.

Email Us
By continuing you agree to our Terms and Privacy Policy.

“Little is currently known about the risk factors for andrographis allergy,” the TGA said.

“We are evaluating this safety concern and is considering whether the current label warning for andrographis is sufficient to address this risk.”

According to the TGA symptoms of a severe allergic reaction include difficult or noisy breathing, swelling of tongue, swelling or tightness in throat, wheeze or persistent cough, difficulty talking or hoarse voice and persistent dizziness or collapse.

According to the TGA, there had been 300 reports of anaphylaxis or hypersensitivity reactions to andrographis since 2005 — 200 since 2019.

flower, andrographis paniculata, herb
The TGA have issued a safety alert warning over the herb, andrographis paniculata commonly used in Chinese and Indian medicines. Credit: ignartonosbg/Pixabay (user ignartonosbg)

More than 80 per cent of the reactions to andrographis were for medicines which also contained echinacea.

“Immediately stop using a medicine containing andrographis and seek medical advice if you experience any signs of an allergic reaction,” the TGA said.

A spokesman for Blackmores, Bioceuticals’ parent company, said all of its products complied with current TGA regulations.

Pharmacy Guild WA president Andrew Ngeow said customers should always seek advice as to the safety and risks of using medication with andrographis.

“We expect that all suppliers, including pharmacists should be aware and adhere with the recommendations. As trained healthcare professionals, pharmacists are best placed to handle these adverse reactions and discuss the use of medications with all patients,” he said.

Mr Agosta’s death lead a family friend to launch a GoFundMe, which has so far raised more than $200,000 for his wife and two children.

“Cale is a loyal friend, a devoted husband and a loving father. An electrician by trade, he was the main provider for the family,’ friend Steve Brittain wrote online.

“If the roles were reversed, I know Cale would give us the shirt off his back as I watched him do it weekly for 20 years. Forever helping others with odd jobs and asking nothing in return.”

Andrographis is permitted for use in Australia for low-risk medicines and is present in around 100 registered medicines commonly used to treat cold and flu symptoms or to boost the immune system.

Many of these are available off the shelf from supermarkets and health food stores as well as over the counter in pharmacies.

The TGA also warned those with a history of allergic reactions to be wary.

“You should be cautious using these medicines if you do not have reliable access to medical care,” it said.

“This is because severe reactions have been reported to occur in patients who have previously used these medicines without a reaction.

“If you have a history of allergic reactions, you should be cautious using a medicine containing andrographis and stop using it at the first sign of any allergic reaction.

“If you have previously experienced a severe allergic reaction including anaphylaxis to any trigger, you should avoid medicines containing andrographis.

“This is because the risk factors for a severe reaction to andrographis are unknown.”

Since 2019, medicines which contain the ingredient have had to have a warning on the label stating “andrographis may cause allergic reactions in some people” and to seek medical attention if a reaction occurs.

In the event of a serious allergic reaction, consumers are urged to seek urgent medical advice and call 000.

Comments

Latest Edition

The front page of The Nightly for 22-07-2024

Latest Edition

Edition Edition 22 July 202422 July 2024

Desperate Democrats look to comeback queen Harris.